Jarushka Naidoo, MBBCh, assistant professor of oncology, Johns Hopkins University, discusses considerations for managing immune-related adverse events in patients with non–small cell lung cancer.
Jarushka Naidoo, MBBCh, assistant professor of oncology, Johns Hopkins University, discusses considerations for managing immune-related adverse events (irAEs) in patients with non—small cell lung cancer (NSCLC).
Generally, the mechanisms of immunotherapy and how they work in a patient’s body are different from chemotherapy, and as such, the side effect profile is also different. It is important for physicians to have a conversation with patients about the irAEs before beginning treatment. Because immunotherapy stimulates the patient’s immune system, inflammation can occur in any part of the body, Naidoo says.
Common adverse events associated with chemotherapy are fatigue, nausea, and skin rash—these are also seen with immunotherapy. However, toxicities specific to immunotherapy include colitis, inflammation of the colon; pneumonitis, inflammation of the lung; and hepatitis, inflammation of the liver. There are also severe irAEs to be aware of, such as myocarditis, inflammation of the heart, and encephalitis, inflammation of the lining of the brain. It is important to tell patients that although these events are rare, they can occur.
Fortunately, most irAEs can be managed with steroids. Naidoo urges any physician who feels uncomfortable managing a certain irAE to contact another medical oncologist who may have more experience in that area for insight.